MAUDE Adverse Event Report: ABIOMED EUROPE GMBH IMPELLA CP; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED EUROPE GMBH IMPELLA CP; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA CP
Medical Device Problem Code Kinked (1339)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 03/16/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned for evaluation.The console logs were returned and the analysis of the logs revealed that the pump did not appear to be well positioned throughout the case.The pump was never started, and was plugged in for roughly one hour.The submitted photo of the device along with the clinical account of the event did confirm that the cannula did kink.Although it is highly unlikely for the pigtail of the impella cp to enter the inflow cage, it is possible.Further analysis cannot be completed, however, as no product was returned from for evaluation, and therefore the root cause of the pigtail kinking could not be determined, nor can the failure mode be confirmed without either the product or imaging.A manufacturing review found no other complaints for this failure mode made against this lot of impella pumps.The root cause of the kinking was unable to be determined as the pump was not returned for investigation.Failures of this type will be monitored and trended.Internal reference: (b)(4).
 
Event or Problem Description
The complainant reported that following stent placement in a 7(b)(6) female patient an impella cp was placed in the left femoral artery without the aid of fluoro imaging.The pump was placed deep into the left ventricle when the cannula kinked and the pigtail of the impella cp appeared to be entrapped in the pump's inflow cage.The physician was unable to free the pigtail.The patient was taken to ct surgery where the device was removed from the left ventricle via the aid of a snare.Another impella cp was obtained and successfully placed in the patient.The patient was supported for 3.25 hours when the patient's family decided to withdraw care, and patient expired.

Brand Name
IMPELLA CP
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED EUROPE GMBH
neuenhofer weg 3
aachen 52074, gm,
GM 
MDR Report Key7415628
Report Number1220648-2018-00026
Device Sequence Number19175776
Product Code OZD
UDI-Device Identifier00813502011258
UDI-Public00813502011258
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P1400003
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/28/2019
Device Model NumberIMPELLA CP
Device Catalogue Number0048-0003
Device Lot Number1282414
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/16/2018
Initial Report FDA Received Date04/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR